Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Raleigh, NC

May 22, 2017Cumberland County, North Carolina

NWS Raleigh, NC issued this special weather statement at May 22, 2017, 6:21 PM EDT for Cumberland County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2017, 6:21 PM EDT (22:21 UTC)
Expired
May 22, 2017, 7:00 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS82 KRAH 222221
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT MON MAY 22 2017
 
NCZ088-222300-
Cumberland NC-
621 PM EDT MON MAY 22 2017

...A strong thunderstorm will affect portions of central Cumberland
County Until 700 PM EDT...

At 620 PM EDT, Doppler radar was tracking A strong thunderstorm near
Fayetteville, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with 
this storm.

Heavy rain and deadly cloud to ground lightning will also be 
possible with this storm.

Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Hope Mills, Spring Lake,
Eastover, Stedman, Vander, Cedar Creek and Bonnie Doone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3502 7907 3503 7908 3519 7900 3513 7864
      3512 7865 3512 7864 3511 7865 3509 7866
      3509 7867 3505 7866 3485 7873
TIME...MOT...LOC 2220Z 293DEG 14KT 3508 7897 

$$

77

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 22, 3:40 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 22, 3:40 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
340 PM EDT Mon May 22 2017

.SYNOPSIS...
A series of low pressure systems will cross central NC through mid-
week, causing periods of showers and thunderstorms. Improving
weather conditions are anticipated by late in the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 320 PM Monday...

Atmosphere has become slightly to moderately unstable this afternoon
across central NC excluding the far northeast piedmont and northern
coastal plain. This air mass will support/maintain scattered
convection across the region. The effective bulk shear is marginal
at best (~25kts) and mostly confined to the southern half of the
forecast area. This shear may be sufficient to organize the storms
into segments, mainly south of highway 64, with locally strong winds
associated with bowing segments. Convective parameters weaker to the
north and northeast of Raleigh so expect any convection in this
region to be rather tame.

Convection will slowly diminish late this evening/early overnight
before showers will increase in coverage from the southwest as an
upper disturbance and attendant sfc low approaches. Prior to
daybreak, expect moderate/locally heavy showers to cover most of the
Sandhills and Piedmont. With precipitable water values hovering
around 1.8 inches, the showers will likely be efficient rain
producers. Thus, most locations will likely see a solid half inch of
rain by daybreak Tuesday, with some some places in the western
Piedmont approaching an inch. Min temps generally in the mid-upper
60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
As of 340 PM Monday...

...Locally heavy rainfall likely Tuesday...

The lead upper disturbance and attendant sfc wave will lift across
central NC Tuesday morning. In its wake, there may be a temporary
lull in the widespread showers and scattered storms before another
disturbance and sfc wave lift northeast into our region Tuesday
afternoon/evening. The available moisture coupled with decent
convergence along a sfc front bisecting central NC southwest-
northeast and divergence aloft supplied by a 300mb jetlet lifting ne
along the spine of the Appalachians should maintain categorical PoPs
through the day into the evening. These showers should dump another
half to one inch of rain. This additional run-off will quickly fill
creeks and streams, likely requiring the issuance of urban and small
stream flood statements. If rainfall rates are greater, a flood
watch may be necessary.

Effective bulk shear projected to be stronger Tuesday afternoon
though widespread rain showers will likely limit available buoyancy.
If any locations have a threat for a strong/locally severe storm, it
would be over coastal plain counties which should be on the eastern
periphery of the rain showers.

High temperatures will vary from near 70 NW to near 80 SE.

Showers will gradually diminish in coverage and intensity Tuesday
evening as the upper level support wanes. Min temps near 60 NW to
the mid 60s SE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 300 PM Monday...

The upper-air pattern at the beginning of the long term period
features a high amplitude trough extending southwesterly from
the Great Lakes into the MS Valley with an embedded close low
centered near MO/IL. The upper trough axis will slide east on
Thursday and take on an increasingly negative tilt with both the
GFS and EC moving the long wave trough axis off the mid-
Atlantic coast by 12 UTC Friday. The southwesterly flow ahead of
the trough strengthens with 75 to 85kts progged at 500 mb over
the eastern Carolinas early Thursday. While NWP guidance is
similar in the large scale pattern there are differences in some
smaller scale features that will play an important role in the
forecast details.

At the surface, the pattern is rather complex with an existing
weak CAD wedge in place across central NC on Wednesday morning
with dew points in the upper 50s near the VA border and the
upper 60s in the southern Coastal Plain. Guidance is probably
too aggressive in driving the warm sector northward to the VA
border by mid-afternoon, a more reasonable approach would lift
the wedge front more slowly, eventually reaching the VA
Wednesday evening as a surface low develops along the front in
upstate SC Wednesday evening and moves to southwestern VA
Thursday morning. A trailing cold front will then sweep east
across the Carolinas and Virginia Thursday morning.

Given the strong forcing for ascent ahead of the upper trough, low-
level warm advection, localized ascent with the wedge front and then
the cold front along with precipitable water values climbing in
excess of 1.75 inches, another robust precipitation event is
expected Wednesday morning through midday Thursday with general
rainfall amounts of 1 to 1.5 inches with localized amounts in
excess of 2 inches. Currently SPC has our region outlooked in
general thunder and a marginal severe weather risk for the
Wednesday and Wednesday night period. Initially, the severe
weather risk should be confined to the southeast portion of the
area but as the warm sector expands north and with the strong
low to mid level flow producing 0-6km bulk shear values in
excess of 40-50kts with a weak to perhaps borderline moderately
unstable air mass. An expanding severe weather threat is
expected, initially in proximity of the wedge front and then
ahead of the advancing cold front.

The significant precipitation should be over by Thursday but
scattered showers and possibly some storms are expected ahead of
the upper trough that will be located near the Appalachians.
The combination of a relatively moist environment combined with
steep low- level lapse rates should support scattered convection
and fairly widespread cumulus field. All of the precipitation
should end late Thursday night as the air mass stabilizes and
larger scale subsidence develops. Dry weather is expected on
Friday and Friday night.

The pattern becomes less clear over the weekend as troughiness
begins to develop over the mid and upper MS valley and a warm front
lifts north across the region on Saturday and then stalls near or
just north of NC for late Saturday and Sunday. A limited threat of
convection persists into Monday but confidence in the forecast over
the end of the holiday weekend is limited.

Highs on Wednesday and Thursday will be muted by cloud cover and
precipitation and modulated by the placement of the warm front.
Highs should range around 70 in the Triad to around 80 across
the southeast. Highs should moderate into the upper 70s to lower
80s on Friday and the mid to possibly upper 80s on Saturday
through Monday. -Blaes
&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 150 PM Monday...

Scattered convection will cross central NC west-to-east this
afternoon through this evening. In proximity of the convection
expect MVFR/IFR ceilings and sfc winds gusting between 25-35 kts.
The convection will be most probable in vicinity of the Triad
terminals between 19Z-22Z, and elsewhere between 22Z and 03Z. Away
from the convection, expect scattered-broken ceilings in the
MVFR/low end VFR range.

There is a high likelihood of adverse aviation conditions across
central NC through Wednesday night as a series of upper level
disturbances crosses the moist air mass in place across central NC.
Each disturbance will kick-off scattered showers and thunderstorms
with associated MVFR/IFR ceilings and visibilities. The first
disturbance will cross central NC late tonight through Tuesday.
Another disturbance is expected Wednesday into Wednesday night.
Expect IFR/MVFR parameters in proximity of the showers and storms.
In between the periods of showers and storms, MVFR ceilings will be
common due to the available moisture in the atmosphere.

An improving weather pattern is anticipated Thursday with VFR
parameters highly probable Friday and Saturday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...BLAES
AVIATION...WSS
Hazardous weather outlook, May 22, 3:49 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
349 PM EDT Mon May 22 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
349 PM EDT Mon May 22 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Locally heavy rainfall will occur with scattered strong
thunderstorms through this evening, and with an expanding area of
showers after 2 AM tonight. Minor street flooding may occur where
storms cross urban areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate to heavy rain associated with showers and a few
thunderstorms is possible Tuesday and Wednesday, with storm total
rainfall amounts of 2 to 3 inches likely, with locally heavier
amounts probable. Flooding of low lying and urban areas is possible,
along with rapid rises on area creeks.

A few strong or severe thunderstorms are possible Tuesday afternoon,
primarily along and east of I-95, and again Wednesday afternoon and
evening across most of central NC. The main severe weather hazards
will be damaging straight line winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday and Wednesday. Spotters are
encouraged to report rainfall amounts in excess of two inches.

In the hours before

Special weather statement, May 22, 3:48 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
348 PM EDT MON MAY 22 2017

NCZ089-222030-
Sampson NC-
348 PM EDT MON MAY 22 2017

...A strong thunderstorm will affect portions of southeastern Sampson
County Until 430 PM EDT...

At 347 PM EDT, Doppler radar was tracking A strong thunderstorm near
Rowan, or 16 miles southwest of Wallace, moving east at 30 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Harrells and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3458 7826 3461 7831 3463 7832 3464 7831
      3465 7832 3467 7832 3468 7834 3479 7818
      3474 7820 3471 7813 3472 7811 3471 7811
      3468 7816 3455 7825
TIME...MOT...LOC 1947Z 286DEG 26KT 3461 7824

10
Special weather statement, May 22, 4:19 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
419 PM EDT MON MAY 22 2017

NCZ038-039-074-222115-
Randolph NC-Davidson NC-Montgomery NC-
419 PM EDT MON MAY 22 2017

...A strong thunderstorm will affect portions of southwestern
Randolph...southeastern Davidson and north central Montgomery
Counties Until 515 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Badin Lake, moving east at 10 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
North Carolina Zoo, Denton, Ulah and Martha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3572 8015 3566 7974 3540 7984 3554 8020
      3555 8020
TIME...MOT...LOC 2018Z 287DEG 10KT 3561 8010

WSS
Special weather statement, May 22, 4:20 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
420 PM EDT MON MAY 22 2017

NCZ038-222115-
Davidson NC-
420 PM EDT MON MAY 22 2017

...A strong thunderstorm will affect portions of Davidson County
Until 515 PM EDT...

At 420 PM EDT, Doppler radar was tracking A strong thunderstorm near
Linwood, or 7 miles west of Lexington, moving east at 15 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Lexington, Thomasville, Linwood, Arcadia, Gordontown, Welcome, and
High Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3584 8047 3583 8046 3583 8043 3585 8042
      3585 8039 3588 8042 3589 8037 3597 8039
      3595 8005 3570 8006 3571 8014 3553 8019
      3558 8021 3568 8033 3572 8033 3572 8038
      3574 8046 3577 8045 3579 8048 3583 8048
TIME...MOT...LOC 2020Z 284DEG 12KT 3583 8040

10
Special weather statement, May 22, 5:12 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
512 PM EDT MON MAY 22 2017

NCZ039-074-075-222215-
Randolph NC-Moore NC-Montgomery NC-
512 PM EDT MON MAY 22 2017

...A strong thunderstorm will affect portions of southern Randolph...
northwestern Moore and northeastern Montgomery Counties Until 615 PM
EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm near
Seagrove, or near North Carolina Zoo, moving southeast at 20 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Asheboro, North Carolina Zoo, Biscoe, Seagrove, Robbins, Star,
Steeds, Ulah, Coleridge and Martha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3561 8006 3570 7992 3568 7955 3527 7956
      3551 8007
TIME...MOT...LOC 2111Z 299DEG 19KT 3557 7983

10
Special weather statement, May 22, 5:42 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
542 PM EDT MON MAY 22 2017

NCZ086-088-222230-
Hoke NC-Cumberland NC-
542 PM EDT MON MAY 22 2017

...A strong thunderstorm will affect portions of northeastern Hoke
and northwestern Cumberland Counties Until 630 PM EDT...

At 540 PM EDT, Doppler radar was tracking A strong thunderstorm near
Pope AFB, or near Fort Bragg, moving east at 10 mph.

Heavy rain, dime size hail and wind gusts up to 45 mph will be
possible with this storm.

Locations impacted include... Fort Bragg, Pope AFB,
Spring Lake and Bonnie Doone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3507 7918 3518 7917 3517 7914 3518 7913
      3517 7913 3517 7910 3519 7909 3521 7900
      3522 7892 3523 7890 3523 7888 3524 7887
      3499 7889
TIME...MOT...LOC 2140Z 274DEG 7KT 3515 7911

77
Special weather statement, May 22, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT MON MAY 22 2017

NCZ088-222300-
Cumberland NC-
621 PM EDT MON MAY 22 2017

...A strong thunderstorm will affect portions of central Cumberland
County Until 700 PM EDT...

At 620 PM EDT, Doppler radar was tracking A strong thunderstorm near
Fayetteville, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and deadly cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Hope Mills, Spring Lake,
Eastover, Stedman, Vander, Cedar Creek and Bonnie Doone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3502 7907 3503 7908 3519 7900 3513 7864
      3512 7865 3512 7864 3511 7865 3509 7866
      3509 7867 3505 7866 3485 7873
TIME...MOT...LOC 2220Z 293DEG 14KT 3508 7897

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:54 AM EDTSpecial Weather StatementRAHStanly66 min
May 22, 2:38 PM EDTSpecial Weather StatementRAHSampson52 min
May 22, 3:48 PM EDTSpecial Weather StatementRAHBladen42 min
May 22, 4:19 PM EDTSpecial Weather StatementRAHRandolph56 min
May 22, 4:20 PM EDTSpecial Weather StatementRAHDavidson55 min
May 22, 5:12 PM EDTSpecial Weather StatementRAHMontgomery63 min
May 22, 5:42 PM EDTSpecial Weather StatementRAHCumberland48 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.